depressant

(redirected from Cns depressants)
Also found in: Thesaurus, Medical, Encyclopedia.

de·pres·sant

 (dĭ-prĕs′ənt)
adj.
Tending to lower the rate of vital physiological activities.
n.
An agent, especially a drug, that decreases the rate of vital physiological activities.

depressant

(dɪˈprɛsənt)
adj
1. (Pharmacology) med able to diminish or reduce nervous or functional activity
2. (Psychology) causing gloom or dejection; depressing
n
(Pharmacology) a depressant drug

de•pres•sant

(dɪˈprɛs ənt)

adj.
1. tending to slow the activity of one or more bodily systems.
n.
2. a drug or other agent that reduces irritability or excitement; sedative.
[1875–80]
ThesaurusAntonymsRelated WordsSynonymsLegend:
Noun1.depressant - a drug that reduces excitability and calms a person
chloral hydrate - a colorless crystalline drug used as a sedative; irritates the stomach and can be addictive
drug of abuse, street drug - a drug that is taken for nonmedicinal reasons (usually for mind-altering effects); drug abuse can lead to physical and mental damage and (with some substances) dependence and addiction
Doriden, glutethimide - sedative (trade name Doriden) used to treat some sleep disorders
medicament, medication, medicinal drug, medicine - (medicine) something that treats or prevents or alleviates the symptoms of disease
sedative-hypnotic, sedative-hypnotic drug - a sedative that depresses activity of the central nervous system and reduces anxiety and induces sleep
Adj.1.depressant - capable of depressing physiological or psychological activity or response by a chemical agent
stimulative - capable of arousing or accelerating physiological or psychological activity or response by a chemical agent
Translations

depressant

[dɪˈpresnt]
A. ADJ (Med) → depresivo
B. N (Med) → depresivo m

depressant

[dɪˈprɛsənt] n (MEDICINE)dépresseur m

depressant

nBeruhigungsmittel nt, → Sedativ(um) nt (spec)
adjberuhigend, dämpfend, sedativ (spec)

depressant

[dɪˈprɛsnt] n (Med) → sedativo

de·pres·sant

n. depresor; tranquilizante;
___ drugmedicamento tranquilizante.

depressant

adj depresor
References in periodicals archive ?
Concomitant use of esketamine and other CNS depressants (ie, benzodiazepines, opioids, alcohol) may increase sedation.
CNS depressants (sedatives, tranquilizers) are given to severely stressed, anxious, or erratically sleeping patients.
Myocardial Infarction (MI), ventricular reentry arrhythmias etc.2,3 Medications like CNS depressants, antipsychotics, Tricyclic Antidepressants (TCA), selective serotonin reuptake inhibitors (SSRIs), 4 Non-Steroidal AntiInflammatory Drugs (NSAIDs) and anticholinergic agents are associated with increased risk of falling (50%), hip fracture, gastrointestinal bleeding, cognitive impairment and functional decline.5
There is evidence of clinically important drug-drug interactions between cannabis or cannabinoids and the following medications: chlorpromazine, clobazam, clozapine, CNS depressants (e.g., barbiturates, benzodiazepines), disulfiram, hexobarbital, hydrocortisone, ketoconazole, MAO inhibitors, phenytoin, protease inhibitors (indinavir, nelfinavir), theophylline, tricyclic antidepressants and warfarin.
Locomotor activity can be reduced significantly after dosing test animals with a sedative dose of CNS depressants. Also, a reduction in locomotor activity could also be due to motor impairment induced by the test compound.
The agency's safety alert encouraged health professionals to develop a treatment plan for patients who are taking MAT drugs in combination with CNS depressants. The recommendations included educating patients about the risks of combined use of these drugs, "including overdose and death"; considering other treatment options for patients taking benzodiazepines for anxiety or insomnia; monitoring patients for illicit drug use, "including urine or blood screening"; communicating with other prescribers so that they know about patients' buprenorphine or methadone treatment; and trying to taper the use of the benzodiazepine or CNS depressant to eventual discontinuation if possible.
"Our research has identified many CNS depressants which could be associated with symptoms such as dizziness, in-coordination, nausea, unconsciousness, fatigue, drowsiness, tension and sweating which have been reported among smokers of dokha and shisha," he said.